Minnesota, 2005Tornado and Damaging Wind in Minnesota, May 21, 2005
May 21, 2005 · NWS FGF · 5 events in 3 counties and zones
3 funnel cloud, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 11:06 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, May 21, 11:06 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1206 PM CDT SAT MAY 21 2005
.DISCUSSION...
ABOVE NORMAL HEIGHTS OVER THE SOUTHWEST US AND NEAR NORMAL HEIGHTS
ACROSS THE PACIFIC NORTHWEST WILL PRODUCE A STRONG UPPER LEVEL JET,
AT LEAST INITIALLY, FROM THE PACIFIC NORTHWEST INTO THE NORTHERN
PLAINS THROUGH THE SHORT TERM. UPPER LEVEL TROUGH OVER MT IS
FORECAST TO CLOSE OFF OVER SOUTHERN MANITOBA THIS AFTERNOON. SYSTEM
BECOMES VERTICALLY STACKED BY LATE AFTERNOON. ALSO A SURFACE LOW
OVER SD WILL MOVE INTO SOUTHERN MANITOBA AND INTENSIFY BY LATE
AFTERNOON.
MORNING OBSERVED SOUNDINGS INDICATE WARM AIR HAS MOVED IN BETWEEN
800 AND 500 HPA PROVIDING A MID LEVEL CAP TO CONVECTION. ETA MODEL
SOUNDINGS WERE IN REASONABLE AGREEMENT WITH OBSERVED SOUNDINGS THIS
MORNING. 700 HPA THERMAL RIDGE WAS LOCATED UNDER THE EXIT REGION OF
AN UPPER LEVEL JET THAT WILL MOVE ALONG THE NORTH AND SOUTH DAKOTA
BORDER THIS AFTERNOON. MID LAYERS COOL SIGNIFICANTLY THIS AFTERNOON
LEAVING LOWER LAYERS ADIABATIC. 40+ KNOTS TO MIX DOWN AFTER FRONTAL
PASSAGE MAY PUSH WARNING CRITERIA. WITH COOLING ALOFT THIS AFTERNOON
AND INTENSIFYING SYSTEM WILL ISSUE A WIND ADVISORY FOR ALL BUT THE
WOODED AREAS IN THE EAST. GUSTY SOUTH WINDS CAN BE EXPECTED EARLY IN
THE PERIOD MAINLY IN THE SOUTHERN VALLEY. WIND WILL SHIFT TO THE
WEST LATER THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS
THE REGION. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AS TEMPERATURES COOL ALOFT AND RELEASE THE MID LEVEL CAP.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF
I-94.
WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR EASTERN ND.
NDZ006>008-014>016-024-026>030-038-039-049-052<054.
MN...FLOOD WATCH TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO
BEMIDJI LINE.
WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR PARTS OF
NORTHWEST MN. MNZ001>005-007-008-013>015-022-027>031-040.
&&
HOPPES
Hazardous weather outlook, May 21, 5:07 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
607 AM CDT SAT MAY 21 2005
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212006-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
607 AM CDT SAT MAY 21 2005
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND
NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE
STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE
AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE
VOELKER
In the hours before
Special weather statement, May 21, 2:12 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
312 PM CDT SAT MAY 21 2005
MNZ001>009-013>017-022>024-027>032-040-220200-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN-
LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN-
WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-WILKIN MN-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310
UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS
IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY
WADENA
IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES
BELTRAMI HUBBARD LAKE OF THE WOODS
IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES
BECKER CLAY CLEARWATER
KITTSON MAHNOMEN MARSHALL
NORMAN PENNINGTON POLK
RED LAKE ROSEAU
IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES
GRANT OTTER TAIL WILKIN
INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.
Event by event
3 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Polk
- When
- May 21, 2:18 PM CST to 2:19 PM CST
- Where
- Polk County, 6 mi N of Crookston
- Rating
- F2
- Path length
- 0.3 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.867, -96.617
A tornado touched down north of Crookston, and created a west-to-east damage path. The tornado hit a well-constructed pole barn and then travelled into an open field. Several large trees were snapped in half. The estimated peak wind speed was 140 mph.
Funnel Cloud, Polk
- When
- May 21, 2:35 PM CST
- Where
- Polk County, 8 mi NNW of Gentilly
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Funnel Cloud, Norman
- When
- May 21, 2:58 PM CST
- Where
- Norman County, Twin Vly
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Funnel Cloud, Becker
- When
- May 21, 3:10 PM CST to 3:35 PM CST
- Where
- Becker County, 4 mi SW of Lake Park
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
A wall cloud with pendant funnel was observed for about 25 minutes.
Thunderstorm Wind, Becker
- When
- May 21, 3:40 PM CST
- Where
- Becker County, 3 mi E of Detroit Lakes
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.817, -95.767
Two large trees were snapped off by the strong wind.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Washington, May 21, 20052 deaths · 1 event
- Hail and Damaging Winds in Kansas, May 21 to 23, 2005$75,000 · 2.75 in hail · 53 events
- High Wind in North Dakota, May 21 to 22, 2005$50,000 · 54 kt wind · 13 events
- Flooding in Utah, May 21 to 25, 2005$35,000 · 5 events
- High Wind in Montana, May 21, 200561 kt wind · 15 events
- High Wind in North Dakota, May 21, 200553 kt wind · 5 events
- High Wind in North Dakota, May 21, 200552 kt wind · 5 events
- High Wind in Minnesota, May 21 to 22, 200554 kt wind · 4 events
- Flooding in Utah, May 21 to 30, 20052 events
- High Wind in South Dakota, May 21, 20052 events
- Hail and Damaging Wind in Florida, May 21, 20051 in hail · 2 events
- Hail in North Dakota, May 21, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454565, 5454566, 5454567, 5454568, 5454569.